Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Mobile, AL

January 10, 2008Butler County, Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 10, 2008, 8:29 PM CST for Butler County, Conecuh County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2008, 8:29 PM CST (02:29 UTC)
Expired
Jan 10, 2008, 9:00 PM CST
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Conecuh County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 110229
SVRMOB
ALC013-035-110300-
/O.NEW.KMOB.SV.W.0005.080111T0229Z-080111T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
829 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 900 PM CST

* AT 823 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LYEFFION...OR ABOUT 9 MILES NORTH OF EVERGREEN...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND CR 7 AND GARLAND BY 835 PM CST...
  I65 AND AL 106...GEORGIANA AND STARLINGTON BY 840 PM CST...
  CHAPMAN AND AVANT BY 845 PM CST...
  BOLLING AND 8 MILES NORTHWEST OF INDUSTRY BY 850 PM CST...
  WALD BY 855 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTH CENTRAL ALABAMA.

LAT...LON 3180 8665 3163 8651 3146 8697 3162 8707
TIME...MOT...LOC 0229Z 241DEG 40KT 3159 8692

$$
1 follow-up statement
000 
WWUS54 KMOB 110246
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
846 PM CST THU JAN 10 2008

ALC035-110256-
/O.CAN.KMOB.SV.W.0005.000000T0000Z-080111T0300Z/
CONECUH AL-
846 PM CST THU JAN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CONECUH COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTH CENTRAL ALABAMA.

LAT...LON 3180 8665 3163 8651 3161 8659 3160 8659
      3154 8673 3155 8677 3168 8690
TIME...MOT...LOC 0246Z 241DEG 40KT 3168 8677

$$

ALC013-110300-
/O.CON.KMOB.SV.W.0005.000000T0000Z-080111T0300Z/
BUTLER AL-
846 PM CST THU JAN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHERN BUTLER COUNTY...

AT 842 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR STARLINGTON...OR ABOUT 18 MILES NORTHEAST OF
EVERGREEN...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALD AND 9 MILES NORTHWEST OF INDUSTRY BY 855 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTH CENTRAL ALABAMA.

LAT...LON 3180 8665 3163 8651 3161 8659 3160 8659
      3154 8673 3155 8677 3168 8690
TIME...MOT...LOC 0246Z 241DEG 40KT 3168 8677

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:03 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 10, 3:03 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CST THU JAN 10 2008

...THE RISK OF SEVERE THUNDERSTORMS CONTINUES...
...ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...

.SHORT TERM TONIGHT AND FRIDAY...ACTIVE WEATHER IS FORECAST TO
PERSIST INTO THE BEGINNING OF THE FIRST PERIOD AS FORECASTERS WATCH
STRONG TO SEVERE THUNDERSTORMS SLIDING EAST ACROSS THE
SOUTHERN STATES. CONVECTIVE INITIATION IS THE RESULT OF POOLING
MOISTURE (1000-850MB MIXING RATIOS 10-13 G/KG) AHEAD OF COLD FRONT AND
LARGE SCALE FORCING BY THE RIGHT REAR QUADRANT OF AN UPPER LEVEL JET
STREAK OF 110-120 KNOTS. MEANWHILE...A SOUTH SOUTHWESTERLY LOW LEVEL
JET ( 50 KNOTS) ALONG WITH A VEERING WIND PROFILE...WHEN CONSIDERING
THE SURFACE WINDS...CREATES FAVORABLE SHEARS...MORE THAN ADEQUATE
FOR DEEP AND PERSISTENT ROTATING UPDRAFTS =>ISOLATED TORNADOES THIS
EVENING. ALTHOUGH INSTABILITY AS BEEN FAR FROM IMPRESSIVE QUITE THE
OPPOSITE IN THE RADAR REPRESENTATION WHICH HAS BEEN IMPRESSIVE WHEN
CONSIDERING THE CONCEPTUAL MODEL FOR SEVERE THUNDERSTORM DIAGNOSIS.
THE DEGREE OF SHEAR AND DEEP LAYER FORCING FROM UPPER LEVEL JET
DYNAMICS ALONG WITH APPROACHING SURFACE FRONT WILL MAINTAIN THE
SEVERE WEATHER THREAT. TORNADO WATCH BOX 17 CONTINUES THROUGH 7 PM
CST FOR THE WESTERN HALF OF THE FORECAST AREA. BE PREPARED TO MOVE TO
A PLACE OF SHELTER QUICKLY IN THE CASE WARNINGS ARE ISSUED FOR YOUR
AREA. STAY TUNED FOR THE LATEST UPDATES THROUGHOUT THE REMAINDER OF
THE AFTERNOON AND EVENING.

TAKING A LOOK AT THE SHORT TERM GUIDANCE...THE NAM IS SLOWER IN
BRINGING THE FRONT EASTWARD TONIGHT WHILE THE GFS IS FASTER. THE MAIN
PROBLEM THIS CAUSES IS A 4 TO 8 DEGREE SPREAD IN THE
SOLUTIONS...WARMER MINS NOTED IN THE NAM WHILE COOLER IN THE GFS.
GIVEN THE SPREAD AND THE POTENTIAL THAT THE FRONT COULD SLOW AS
DYNAMICS LIFT NORTHEAST...WILL USE A BLEND OF THE GUIDANCE FOR
NIGHTTIME LOWS. FRONT IS FORECAST TO SLIP INTO THE NORTHERN GULF
FRIDAY AS HIGH PRESSURE BUILDS EAST WITH DRIER AND COOLER CONDITIONS
SETTING UP. /10

.LONG TERM...A WAVE OF SURFACE LOW PRESSURE FORMS ALONG THE STALLED GULF
FRONT SATURDAY NIGHT AS NEXT IN A SERIES OF UPPER LEVEL IMPULSES/HEIGHT FALLS
APPROACH FROM THE WEST. THE SFC LOW SHOULD STAY FAR ENOUGH SOUTH TO
KEEP MOST OF THE RAINFALL SOUTH AND EAST OF THE FORECAST
AREA...ALTHOUGH ISOLATED RAINS CANNOT BE RULED OUT SATURDAY NIGHT INTO
EARLY SUNDAY. AGAIN...THIS MAY TURN OUT TO BE CLOSER TO THE COAST SO
THIS WILL LIKELY BE ADJUSTED AFTER THE ONSET OF NEW DATA.
TEMPERATURES WILL COOL SLIGHTLY BEHIND THIS SHORTWAVE AS HIGH
PRESSURE AGAIN BUILDS ACROSS THE SOUTHEAST SUN NIGHT AND MON. YET
ANOTHER SHORTWAVE WILL MOVE ACROSS THE SOUTHEAST MON NIGHT BRINGING A
REINFORCING SHOT OF COOL...DRY AIR FOR MID WEEK. TEMPERATURES WILL
START THE EXTENDED A FEW DEGREES ABOVE NORMAL AND END SLIGHTLY BELOW
NORMAL. 10/13

&&

.MARINE...A STRONG COLD FRONT OVER WESTERN MISSISSIPPI LATE THIS
AFTERNOON WILL MOVE EAST ACROSS THE MARINE AREA THIS EVENING AND
SHOULD BE EAST OF THE COASTAL WATERS AFTER MIDNIGHT TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE
FRONT WILL MOVE ACROSS THE COASTAL WATERS THIS EVENING...RESULTING
IN LOCALLY HIGHER WINDS AND SEAS. AS THE FRONT APPROACHES...EXPECT A
MODERATE TO OCCASIONALLY STRONG ONSHORE WIND FLOW THAT WILL SHIFT TO
OFFSHORE LATE TONIGHT IN THE WAKE OF THE FRONT...AND THEN GRADUALLY
DECREASE BY LATE FRIDAY. EXPECT ANOTHER BRIEF INCREASE IN WINDS AND
SEAS SATURDAY NIGHT AND SUNDAY AS YET ANOTHER FRONT MOVES QUICKLY
ACROSS THE AREA FROM THE WEST. 12/DS

&&

.FIRE WEATHER...NO HEADLINES. DESPITE DRIER CONDITIONS FRIDAY AND
SATURDAY...NOT ANTICIPATING ANY CONCERNS WITH REGARD TO CRITICALLY
LOW HUMIDITIES/DURATION. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  62  40  64 /  80  05  05  10
PENSACOLA   54  61  44  65 /  80  10  05  10
DESTIN      57  63  46  64 /  70  10  05  10
EVERGREEN   50  62  35  65 /  80  05  05  10
WAYNESBORO  44  61  35  64 /  60  05  05  10
CAMDEN      45  60  36  65 /  80  05  05  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 10, 12:10 PM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CST THU JAN 10 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1210 PM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO BELOW ONE NAUTICAL MILE
OVER SOME PARTS OF THE ALABAMA AND NORTHWEST FLORIDA COASTAL WATERS
TODAY.

A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CENTRAL GULF
COAST REGION TONIGHT. AHEAD OF THIS FRONT STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. AS OF
LATE MORNING...THE AIRMASS ACROSS THE REGION WAS NOT VERY
UNSTABLE...BUT BOTH INSTABILITY AND VERTICAL WIND SHEAR WILL BE
INCREASING DURING THE DAY AS A STRONG SOUTHWESTERLY LOW LEVEL JET
DEVELOPS ACROSS ALABAMA AND MISSISSIPPI. THIS JET WILL PROVIDE MORE
OF A SPEED SHEAR ACROSS THE REGION MORE SO THAN A DIRECTIONAL TYPE
SHEAR...BUT THE SPEED SHEAR WILL BE SUFFICIENT TO PRODUCE A TORNADO
THREAT THIS AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHERN MISSISSIPPI AND PARTS OF EXTREME
SOUTHWESTERN ALABAMA...AND SOME OF THESE ARE CAPABLE OF PRODUCING
TORNADOES. TORNADIC SUPERCELLS ARE EXPECTED TO INCREASE IN NUMBER
AND DEVELOP EASTWARD ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA THIS AFTERNOON. THERE IS A THREAT OF LONG LIVED
SUPERCELLS AND STRONG TORNADOES ACROSS SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF A
WIGGINS...CHATOM...CAMDEN LINE.

A STRONG SQUALL LINE WILL THEN BE MOVING ACROSS THE AREA JUST IN
ADVANCE OF THE FRONT VERY LATE THIS AFTERNOON...AFTER 400 PM OVER
SOUTHEAST MISSISSIPPI AND INTO SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE BETWEEN 600 PM AND 900 PM THIS EVENING. DUE TO THE
INCREASING UNIDIRECTIONAL SHEAR...THIS LINE WILL MORE LIKELY BE
PRODUCING PRIMARILY DAMAGING STRAIGHT LINE WINDS... BUT LARGE HAIL
AND SHORT LIVED ISOLATED TORNADOES WILL STILL BE POSSIBLE WITH THE
LINE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A MODERATE TO STRONG NORTHERLY WIND FLOW WILL FOLLOW IN THE WAKE OF
THE COLD FRONT EARLY FRIDAY. AS A RESULT A SMALL CRAFT ADVISORY MAY
BE NECESSARY MOSTLY FOR THE MORNING HOURS ON FRIDAY. NORTHERLY WINDS
AND SEAS WILL BUILD ON SUNDAY IN THE WAKE OF ANOTHER COLD FRONT
MOVING ACROSS THE REGION LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL MAY BE REQUIRED
LATER TODAY AND TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE IN MOBILE THROUGHOUT THE DAY.

In the hours before

Local storm report, Jan 10, 4:00 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     BASHI                   31.97N 87.86W
01/10/2008                   CLARKE             AL   EMERGENCY MNGR

            A FUNNEL CLOUD WAS REPORTED IN BASHI.

&&

CACERES
Local storm report, Jan 10, 8:11 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
811 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MONROEVILLE             31.53N 87.33W
01/10/2008  E0.75 INCH       MONROE             AL   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED IN MONROEVILLE.

&&

CACERES
Local storm report, Jan 10, 8:16 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
816 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 NW HIGHLAND HOME      31.97N 86.34W
01/10/2008                   CRENSHAW           AL   EMERGENCY MNGR

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 331 AND
            HIGHWAY 97.

&&

CACERES

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:02 PM CSTTornado WarningMOBMobile28 min
Jan 10, 6:31 PM CSTTornado WarningMOBButler, Conecuh, Monroe44 min
Jan 10, 7:45 PM CSTSevere Thunderstorm WarningMOBWashington13 min
Jan 10, 7:49 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw26 min
Jan 10, 7:58 PM CSTTornado WarningMOBClarke, Monroe47 min
Jan 10, 9:28 PM CSTSpecial Marine WarningMOB47 min
Jan 10, 9:34 PM CSTTornado WarningMOBCrenshaw26 min
Jan 11, 1:08 AM CSTSevere Thunderstorm WarningMOBCovington37 min
Jan 11, 1:28 AM CSTTornado WarningMOBCovington17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.